Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Louisville, KY

May 18, 2018Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 18, 2018, 7:47 PM EDT for Fayette County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 7:47 PM EDT (23:47 UTC)
Expired
May 18, 2018, 10:15 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS53 KLMK 182347
FFWLMK
KYC067-190215-
/O.NEW.KLMK.FF.W.0020.180518T2347Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
747 PM EDT FRI MAY 18 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Fayette County in central Kentucky...

* Until 1015 PM EDT

* At 746 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area moving back into the Lexington 
  Metro area.  This rainfall combined with the earlier rainfall will 
  lead to excessive runoff and flash flooding across Fayette county.

* Some locations that will experience flooding include...
  Lexington, Meadowthorpe, Dunbar High School, Thoroughbred Acres,
  Veterans Park, Cardinal Hill, Cadentown, Bryan Station, Northland
  and Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3799 8433 3797 8431 3796 8432 3795 8431
      3794 8434 3792 8433 3789 8436 3790 8438
      3788 8438 3786 8440 3794 8448 3801 8466
      3813 8462 3821 8438 3818 8436 3816 8438
      3814 8437 3811 8438 3807 8429 3802 8428

$$

MJ
2 follow-up statements
513 
WGUS73 KLMK 190049
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
849 PM EDT FRI MAY 18 2018

KYC067-190215-
/O.CON.KLMK.FF.W.0020.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
849 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
FAYETTE COUNTY...

At 848 PM EDT, Doppler radar indicated moderate to heavy rainfall 
moving through Fayette county.  This rainfall will diminish over the 
next 30 to 45 minutes.  Excessive runoff from this additional 
rainfall will likely aggravate ongoing flooding within the Lexington 
metro area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3799 8433 3797 8431 3796 8432 3795 8431
      3794 8434 3792 8433 3789 8436 3790 8438
      3788 8438 3786 8440 3794 8448 3801 8466
      3813 8462 3821 8438 3818 8436 3816 8438
      3814 8437 3811 8438 3807 8429 3802 8428

$$

MJ
402 
WGUS73 KLMK 190206
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1006 PM EDT FRI MAY 18 2018

KYC067-190215-
/O.EXP.KLMK.FF.W.0020.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
1006 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY WILL EXPIRE AT 1015 PM
EDT...

The heavy rainfall that prompted the flash flood warning has 
diminished and the threat of flash flooding has ended.  However, 
area creeks, streams, and poor drainage areas will likely experience 
high water for an hour or so before slowly receding overnight.

LAT...LON 3799 8433 3797 8431 3796 8432 3795 8431
      3794 8434 3792 8433 3789 8436 3790 8438
      3788 8438 3786 8440 3794 8448 3801 8466
      3813 8462 3821 8438 3818 8436 3816 8438
      3814 8437 3811 8438 3807 8429 3802 8428

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:31 PM EDT, 16 minutes earlier.

Area forecast discussion, May 18, 7:31 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
731 PM EDT Fri May 18 2018

...Updated Aviation and Forecast Update...

.Forecast Update...
Issued at 730 PM EDT Fri May 18 2018

Showers and thunderstorms with very heavy rain continue across the
region this evening. Where storms are moving repeatedly over one
area or stalling, we have seen some flooding of roads and small
streams tonight. The storms will continue over the next few hours
before tapering off as we head into the later overnight hours.
Another round of showers and storms will develop towards dawn and
increase in coverage through the morning hours.

&&

.Short Term...(This evening through Saturday)
Issued at 309 PM EDT Fri May 18 2018

...Localized Heavy Rainfall Possible Again This Evening...

The weakly defined warm front is now sitting across central KY and
will continue to slowly lift north as the driving upper disturbance
pivots into the Wabash River Valley. The warm front was essentially
caused by differential heating as substantial clearing has occurred
across southern and central portions of KY. As a result, 1000-1500
J/KG of CAPE have developed in a very moist airmass. Seeing a nice
upward trend in shower and storm coverage over the past hour or two
as a result of the increased instability and convergence along and
south of the boundary. This will all lift north toward the Ohio
River over the next few hours, with perhaps some more widespread
clustering of storms pushing NE into the Bluegrass region toward
sunset. Given a tall/skinny CAPE profile evident on soundings,
precipitable water values around 1.7 inches through the column, and
relatively slow storm movement heavy rainers are again a possibility
this afternoon and this evening. Don't think we'll see any
widespread problems, but isolated flood problems are possible where
training of thunderstorms occurs, and in spots that have seen more
rainfall in recent days. At this point, the best chances for the
heaviest rains this evening will be east of I-65 and along and north
of I-64. Coverage will be in the "numerous" range, but some spots
could see localized amounts higher than 1 to 2 inches, while other
spots stay mostly dry, much like we've seen over the past few days.

Shortly after sunset, will to watch another area of enhanced
coverage right along the western fringes of our CWA as another vort
lobe associated with the parent upper low swings into the area. The
same scenario will apply with this cluster, where locally heavy
rainfall may be possible.

Otherwise, the rest of the overnight period after Midnight should be
mostly dry with low temperatures in the mid to upper 60s.

The closed upper low centered just to our NW on Saturday morning,
will then lift through the area as an open wave. This should spark
additional scattered to numerous showers and thunderstorms as it
does so. There is a chance that some of our SW counties could see
some clearing late in the day which could bring their highs to the
low 80s. Elsewhere, most everyone should stay in the upper 70s.

.Long Term...(Saturday night through Friday)
Issued at 225 PM EDT Fri May 18 2018

A cold front will slide southeastward into the Ohio Valley over the
weekend and then lay out east-west and become a wavy quasi-
stationary front in the region through early next week. As this
front interacts with the warm, moist atmosphere behind Atlantic
ridging, scattered convection, primarily diurnal, will remain in the
forecast for the next several days. By Wednesday night through
Thursday night we'll have slightly better chances of dry weather as
a small dome of Canadian high pressure drops southward out of the
Great Lakes.

Temperatures won't change much from day to day in this stubborn
pattern, with highs generally in the 80s and lows in the 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 727 PM EDT Fri May 18 2018

Thunderstorms and heavy rain will continue to affect LEX, HNB, and
BWG off and on through around 03Z. Thereafter, rain and storms will
become more isolated in nature through the remainder of the
nighttime hours. Guidance does show stratus building down overnight
after the precipitation ends. HNB looks to go down the lowest with
IFR or lower ceilings expected. SDF and BWG look to drop to fuel
alternate while LEX may stay just above that level.

Ceilings will slowly improve tomorrow morning. However, another
round of showers and storms is expected to develop by mid morning.
These showers and storms will move out from west to east during the
afternoon hours. Will carry VCTS at all sites for this activity.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EER
Short Term...BJS
Long Term...13
Aviation...EER
Hazardous weather outlook, May 18, 3:32 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Fri May 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous heavy rain showers and scattered thunderstorms are expected
through this evening. Any storm will be capable of producing brief
heavy rain, locally gusty winds, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

BJS

In the hours before

Special weather statement, May 18, 5:58 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 PM EDT FRI MAY 18 2018

KYZ056-067-182230-
Lincoln-Garrard-
558 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTH CENTRAL
GARRARD COUNTIES...

At 557 PM EDT, a strong thunderstorm was located 7 miles west of Bee
Lick, moving north at 20 mph.

Winds in excess of 30 mph, pea size hail, and torrential rainfall
are possible with this storm.

Locations impacted include...
Stanford, Crab Orchard, South Fork, Boneyville, Kings Mountain,
Jumbo, Ottenheim, Broughtentown, Preachersville and Rowland.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8441 3748 8445 3733 8450 3735 8456
      3729 8466 3730 8471 3736 8472 3736 8473
      3737 8475 3761 8469 3749 8440
TIME...MOT...LOC 2157Z 201DEG 20KT 3736 8463

EER
Local storm report, May 18, 6:02 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      4 S LEXINGTON           37.99N 84.49W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            WATER FLOWING OVER THE ROAD AT TATES CREEK
            ROAD AND GAINESWAY DRIVE.

&&
Local storm report, May 18, 6:24 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      2 SSE LEXINGTON         38.02N 84.48W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            WATER FLOWING OVER THE ROAD NEAR CHINOE ROAD
            AND COCHRAN ROAD.

&&
Special weather statement, May 18, 6:59 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
659 PM EDT FRI MAY 18 2018

KYZ048-049-056-057-182345-
Jessamine-Clark-Madison-Garrard-
659 PM EDT FRI MAY 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GARRARD...
SOUTHWESTERN CLARK...SOUTHEASTERN JESSAMINE AND MADISON COUNTIES...

At 659 PM EDT, strong thunderstorms were clustered 7 miles northwest
of Boone, moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Richmond, Mccreary, Berea, Peytontown, Valley View, Jackson Ferry,
Buggytown, Stone, Buckeye and Pollard.

LAT...LON 3757 8414 3755 8418 3753 8432 3754 8435
      3753 8435 3751 8449 3755 8455 3785 8455
      3787 8444 3785 8443 3787 8441 3785 8438
      3786 8437 3789 8438 3788 8434 3789 8434
      3792 8420 3765 8412 3764 8413 3757 8409
TIME...MOT...LOC 2259Z 181DEG 19KT 3758 8444

MJ
Local storm report, May 18, 7:17 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      6 S LEXINGTON           37.96N 84.50W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            FLOODING AT VETERANS PARK. WEST HICKMAN
            CREEK RISING QUICKLY.

&&
Local storm report, May 18, 7:25 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      4 WSW CENTERTOWN        37.40N 87.06W
05/18/2018                   OHIO               KY   LAW ENFORCEMENT

            STATE ROAD 69 WAS FLOODED NEAR MATANZAS
            ROAD.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:46 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Scott119 min
May 18, 4:47 PM EDTFlash Flood WarningLMKNicholas102 min
May 18, 4:49 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham, Shelby, Spencer, Trimble117 min
May 18, 5:05 PM EDTSpecial Weather StatementLMKGreen, Larue25 min
May 18, 5:28 PM EDTFlash Flood WarningLMKClark58 min
May 18, 5:43 PM EDTSpecial Weather StatementLMKOhio62 min
May 18, 5:45 PM EDTAreal Flood AdvisoryLMKBreckinridge, Butler, Grayson, Hancock, Ohio76 min
May 18, 5:49 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more116 min
May 18, 5:57 PM EDTFlash Flood WarningLMKFayette2 hr
May 18, 5:58 PM EDTSpecial Weather StatementLMKLincoln32 min
May 18, 6:25 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Garrard, Henry, Jessamine, Mercer and 6 more3 hr
May 18, 6:38 PM EDTAreal Flood AdvisoryLMKOhio2 hr
May 18, 6:42 PM EDTAreal Flood AdvisoryLMKGarrard, Jessamine, Lincoln, Madison2 hr
May 18, 6:59 PM EDTSpecial Weather StatementLMKGarrard, Madison46 min
May 18, 7:22 PM EDTFlash Flood WarningLMKOhio3 hr
May 18, 7:39 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.